ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyReferencesView all Images (5)
Potentially life-threatening emergency
Nerve agent poisoning
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Nerve agent poisoning

Print Images (5)
Contributors: Jacques Mather MD, MPH, Justin S. Gatewood MD, Lewis Rubinson MD, PhD
Other Resources UpToDate PubMed

Synopsis

Nerve agents such as tabun (GA), sarin (GB), soman (GD), cyclosarin (GF), and methylphosphonothioate (VX) as well as novichok are highly potent chemicals whose effects are primarily due to overabundance of acetylcholine at nerve synapses and in ganglia due to inhibition of acetylcholinesterase (AChE). The agents vary in volatility and the time when AchE is irreversibly bound (aging). Less volatile agents are likely to be more persistent in the environment and on exposed surfaces (eg, if people have oily liquid on their clothes). For the initial clinical response, though, treatment is primarily the same regardless of agent.

Nerve agent exposure will only occur through an intentional exposure (eg, terrorist event) or due to an accident at a military nerve agent storage / destruction facility. For an event with a single person exposed and symptomatic, it may be very difficult to recognize the exposure. Even if the clinician clues in to the copious secretions (see below), exposures to agricultural organophosphates (eg, suicide attempt) are much more likely.

Time from a significant inhalation exposure (especially if inhaled) to symptoms is much shorter with nerve agent exposure than for deliberate biologic agent exposures. Hence, people will not have much time to disperse from the exposure source before becoming symptomatic. If emergency medical services (EMS) report multiple persons with severe symptoms including unconsciousness, suspicion for a rapid acting agent (eg, nerve agent, cyanide exposure) should be raised.

Nerve agents exhibit their effects by inhibiting the enzyme AChE, which rapidly breaks down acetylcholine following its release by nerve endings. AChE acts as an off-switch through its degradation of acetylcholine. Without this tight control, there is unopposed stimulation of the nerve endings at muscles, neurons, and glands. This overstimulation leads to the physical signs and symptoms for patients exposed to nerve agents. There is copious glandular secretion (eg, bronchorrhea, salivation, lacrimation) and muscular weakness (similar to effect seen with succinylcholine, which is a depolarizing paralytic agent).

Symptoms usually occur within seconds of a large, inhalational exposure to a nerve agent but may take several hours to present, depending on dose and route of exposure. Respiratory exposure has rapid onset, whereas dermal exposure may be more delayed.

Initial symptoms will vary according to the route and level of exposure.

Mild Inhalational Exposure:
Rapid onset of papillary constriction (miosis) causing blurry vision, runny nose (rhinorrhea), chest tightness, dyspnea, and possible bronchoconstriction causing wheezing.

Severe Inhalational Exposure:
Sudden coma, seizures, flaccid paralysis with apnea, miosis, diarrhea. A victim can be described as "wet" (lacrimation, salivation, urination, sweating, copious upper and lower respiratory secretions).

Mild Dermal Exposure:
Sweating and muscle fasciculations localized to the area of exposure, nausea, vomiting, diarrhea, and possible miosis.

Severe Dermal Exposure:
Sudden coma, seizures, flaccid paralysis with apnea, miosis, diarrhea. A victim may be described as being "wet" (lacrimation, salivation, urination, sweating, copious upper and lower respiratory secretions). The onset of symptoms may be delayed by 30 minutes (and as long as 18 hours) following exposure as the agents transit the skin.

The 2 best known large exposures to nerve agents occurred in 1994 in Matsumoto when 7 people were killed, and then in Tokyo in 1995 when 12 people died. The closest facility in Tokyo to the sarin release cared for approximately 640 patients. Thousands of patients sought care at other hospitals. It is estimated that 85% who sought care were not symptomatic. At the major receiving hospital, approximately 83% had mild symptoms. Per reports, all of the patients with mild symptoms that did not progress were sent home, starting within hours of the exposure. In 2018, multiple individuals in the United Kingdom were poisoned by novichok, 2 as a result of an alleged assassination attempt.

MOST IMPORTANT:
If you suspect nerve agent exposure, you must protect your clinical environment, staff, and other patients. Even for one or several patients, have a very low threshold to activate your hospital incident response plan and incident command structure and processes. Consider seeking institutional or local expert advice (eg, poison center clinician) if your institutional plan does not have all the answers you need (especially if you are waiting for casualties after EMS notification).

Even well-resourced, large emergency departments may have difficulty immediately mustering all the resources for perimeter control and decontamination and may need assistance to secure additional quantities of antidotes. Early notification about an event to hospital and jurisdictional leadership is essential so more resources can be brought to bear to aid in the response.

If there are a number of moderate to severely symptomatic persons, the delays to definitive treatment may be significant due to decontamination throughput issues. If your hospital has trained personnel who can provide antidote treatment to those who are awaiting decontamination, that should be choreographed immediately.

Codes

ICD10CM:
Y38.7X2A – Terrorism involving chemical weapons, civilian injured, initial encounter

SNOMEDCT:
363647001 – Nerve agent

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

References

Subscription Required

Last Reviewed: 01/24/2017
Last Updated: 07/12/2018
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Nerve agent poisoning
Print 5 Images
View all Images (5)
(with subscription)
Nerve agent poisoning : Blurred vision, Chest pain, Muscle fasciculation, Salivation, Paralysis, Rhinorrhea, Dyspnea, Miosis
Copyright © 2019 VisualDx®. All rights reserved.